Florida, 2021

Coastal Flood in Florida, November 6 to 9, 2021

November 6 to 9, 2021 · NWS MLB · 5 events in 5 counties and zones

A prolonged period of strong northeast winds, combined with the highest astronomical tides of the year and high surf, produced coastal flooding and beach erosion along the east-central Florida coast.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A prolonged period of strong northeast winds, combined with the highest astronomical tides of the year and high surf, produced coastal flooding and beach erosion along the east-central Florida coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Nov 6, 4:14 AM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Nov 6, 4:14 AM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
514 AM EDT Sat Nov 6 2021

.DISCUSSION...

...Hazardous Marine Conditions with Coastal Flooding, Rough Surf and
Beach Erosion Through the Weekend...
...Low Temperatures Dropping to the Lower 50s Tonight into Sunday
Morning...

Today-tonight...Although we don't expect the heavy rain that was
experienced on Friday, we have several weather hazards for east
central FL. This due to a surface low pressure that is crossing
the peninsula early this morning and should exit through the NE FL
after sunrise. The pressure gradient will really tighten along
the NE coast of FL today, keeping breezy conditions for most of
the northern counties of Orange northward but gusts up to 30 mph,
especially in the afternoon and evening. A Wind Advisory was
extended into tonight for the beaches and Intracoastal waters of
Volusia.

As the low exits FL, the 00 GFS and Euro have the low deepening as
it shifts to the NE. However, the Euro does this a bit faster. So
we used a blend of Euro and NBM. Depending of how fast it moves
away, chances of precip could linger today mainly for Lake,
Volusia, and parts of Seminole/Orange, with limited coverage
southward. Temps will rise to merely the lower 60s across the
northern counties and lower 70s towards Brevard, Okeechobee and
Treasure Coast. If these temps won't keep you away from entering
the ocean, be advise that a High Risk of Rip Currents, High Surf
Advisory, and Coastal Flood Warning are in effect due to the
higher than normal high tides, rough surf and dangerous breaking
waves.

For tonight, as the low pushes away, rain chances will decrease
through the night from west to east. Kept a minimal chance but it
could just be light showers in the evening for Volusia and Brevard
and for just the coastal waters after midnight. Temps will cool
down even more with the northwest wind flow. Rural NE Lake and NW
Volusia could drop below 50, then around 50 for the rest of
Volusia and Lake, Orange, Seminole, Osceola and lower 50s for
Brevard to Martin counties.

Sun-Tue...The 00Z GFS is certainly an outlier, and discounted for
this forecast cycle into late weekend and early next week, as it
allows the low offshore of the Southeast U.S. coast to linger.
However, all other model guidance continues the more progressive
trend of shifting the low farther northeast and away from the area
through the period. Breezy N/NW winds around 15-20 mph are expected
to continue from Sunday into Monday, mainly along the coast, with
winds beginning to subside into Tuesday to 10-15 mph as high
pressure over the Southeast U.S. settles a little closer to the
region. Mostly dry conditions expected for land areas Sunday into
Tuesday, with any lingering shower activity generally over the
coastal waters. Northerly flow will continue cooler than normal
temps with highs in the upper 60s to low 70s on Sunday, low-mid 70s
on Monday, and mid-upper 70s on Tuesday. Overnight lows will be in
the 50s over much of the area Sunday night, and will also gradually
rise into next week, in the mid 50s to low 60s Monday night and
upper 50s to mid 60s Tuesday night.

Wed-Fri...High pressure north of the region will shift eastward and
offshore, with low level winds veering to the northeast and east Wed-
Thu and then to the S/SE into late week as another cold front
approaches the area. Onshore flow will gradually increase moisture
and may allow for some increase in shower development, but PoPs
remain low, no more than 20-30 percent through Thu, increasing to 30-
40 percent on Friday. Warming trend continues with highs getting
back into the low to mid 80s with lows in the 60s.

&&

.AVIATION...
IFR cigs will remain through early Sat morning for most of the
sites. Windy for KISM northward to KDAB with gusts up to 25 kt
this morning and possibly 30 kt this afternoon. Winds will
increase for the rest of the local sites this morning, gusting up
to 25 kt. Reduction in visibilities expected through early morning
at DAB due to light rain persisting. Elsewhere and for DAB after
mid-morning, only light quick passing showers expected. Highest
flight category for today will possibly be MVFR as we continue
with low cigs into this evening.

&&

.MARINE...
Today-Tonight...Very dangerous marine conditions across the local
Atlantic waters today as a low pressure reaches the NE FL coastal
waters this morning and the pressure gradient increases
dramatically along the coast. For Volusia waters, winds will
increase to 20-25 kt with gusts to around 40-45 kts today. For
Brevard, the increase will occur later this morning into the
afternoon. Both NWPS and NWAVE models were lower for seas as of 4
am, with buoy 41009 reported almost 11 ft. Seas will also increase
today from 7 ft along the coast to 10-14 ft offshore. A Gale
Warning gets in effect this morning for the Volusia/Brevard waters
while Treasure Coast waters will remain under a Small Craft
Advisory. Long story short is that winds and seas will be
dangerous.

Sun-Mon...Hazardous boating conditions will continue through late
weekend into early next week as low pressure off the southeast U.S.
coast continues to shift slowly toward the E/NE and away from the
area. N/NW winds around 20-25 knots will continue into Sunday, with
frequent gusts to gale force still possible offshore into the
morning, north of Sebastian Inlet. Northerly winds then diminish
slightly but still remain breezy up to 15-20 knots on Monday. This
will continue to keep seas elevated, up to 7-9 feet nearshore and
up to 10-14 feet offshore.

A Gale Warning will continue for the offshore waters north of
Sebastian Inlet now through Sunday morning, with SCA headlines
across the rest of the waters.

Tue-Wed...Poor to hazardous boating conditions are forecast to
continue through mid-week. While N/NE winds will decrease to around
15 knots Tuesday and to 10-15 knots Wednesday, seas will be slow to
subside as they will still range from 7-11 feet Tuesday and 6-8 feet
on Wednesday.

&&

.HYDROLOGY...
Breezy northwest to north winds, high astronomical tides and the
heavy rainfall that occurred in the area on Friday will continue
the current rise in the river levels at the St Johns River at
Astor with moderate flood now predicted for today and Sunday. The
current forecast keeps the river at at least minor flooding
through Thursday.

&&

.COASTAL FLOODING...
High astronomical tides, occurring at the same time as strong
winds that develop along a cold front, is expected to lead to
moderate coastal flooding in some locations through this weekend.
A Coastal Flood Warning is in effect through at least Monday but
it could be extended if forecast trends of tides continue high.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  64  52  69  54 /  50  30  10  10
MCO  64  53  71  54 /  20  20  10   0
MLB  71  53  72  56 /  20  20  10  10
VRB  74  55  74  58 /  10  10  10  10
LEE  60  51  71  51 /  40  20   0   0
SFB  62  51  69  53 /  30  20  10   0
ORL  62  52  69  53 /  20  20  10   0
FPR  74  53  72  56 /  10  10  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Warning until noon EST Monday for Coastal Volusia-
     Indian River-Martin-Northern Brevard-Southern Brevard-St.
     Lucie.

     High Surf Advisory until 4 AM EST Monday for Coastal Volusia-
     Indian River-Martin-Northern Brevard-Southern Brevard-St.
     Lucie.

     Wind Advisory until midnight EDT tonight for Coastal Volusia.

AM...Small Craft Advisory until 8 AM EDT this morning for Flagler
     Beach to Volusia-Brevard County Line 0-20 nm-Flagler Beach
     to Volusia-Brevard County Line 20-60 nm.

     Small Craft Advisory from 4 AM Sunday to noon EST Monday for
     Flagler Beach to Volusia-Brevard County Line 0-20 nm-
     Volusia-Brevard County Line to Sebastian Inlet 0-20 nm.

     Gale Warning from 8 AM EDT this morning to 4 AM EST Sunday for
     Flagler Beach to Volusia-Brevard County Line 0-20 nm.

     Small Craft Advisory until 11 AM EDT this morning for Volusia-
     Brevard County Line to Sebastian Inlet 0-20 nm-Volusia-
     Brevard County Line to Sebastian Inlet 20-60 nm.

     Gale Warning from 11 AM EDT this morning to 4 AM EST Sunday for
     Volusia-Brevard County Line to Sebastian Inlet 0-20 nm.

     Small Craft Advisory until noon EST Monday for Sebastian Inlet
     to Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet
     20-60 nm.

     Small Craft Advisory from 10 AM Sunday to noon EST Monday for
     Flagler Beach to Volusia-Brevard County Line 20-60 nm-
     Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.

     Gale Warning from 11 AM EDT this morning to 10 AM EST Sunday for
     Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.

     Gale Warning from 8 AM EDT this morning to 10 AM EST Sunday for
     Flagler Beach to Volusia-Brevard County Line 20-60 nm.

&&

SHORT TERM...Negron
LONG TERM....99
AVIATION...Weitlich
Hazardous weather outlook, Nov 6, 4:39 AM EST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
539 AM EDT Sat Nov 6 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-071000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
539 AM EDT Sat Nov 6 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.HIGH WIND IMPACT...
Brisk northwest to north winds are expected along portions of the
east central Florida coast today, especially for the coastal Volusia
county, where winds 20 to 25 with gusts up to 35 mph are expected
through this evening.

.COASTAL FLOOD IMPACT...
High astronomical tides, occurring at the same time as strong
winds, is expected to lead to moderate coastal flooding in some
locations today. A Coastal Flood Warning is in effect. Also, a
High Surf Advisory is in effect due to rough surf and minor beach
erosion.

.RIP CURRENT IMPACT...
There remains a High Risk for life-threatening rip currents along
with rough surf conditions. Entering the dangerous and rough surf
is not advised.

.WIND AND SEA IMPACT...
Winds and seas will produce very hazardous boating conditions
over the Volusia and Brevard county waters today, where a Gale
Warning will be in effect through tonight. Southward of Sebastian
Inlet, a Small Craft Advisory remains in effect.

.RIVER FLOOD IMPACT...
Higher than normal tides and northwest to north winds will keep
the river levels of the Saint Johns River near Astor in Moderate
Flooding Stage today through Sunday.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Hazardous boating conditions will continue through at least mid
week, along with rough surf and a moderate to high risk of rip
currents through early next week.

The combination of high astronomical tides and strong northeast
winds is expected to lead to coastal flooding in vulnerable
locations through at least Monday. Coastal flooding and minor
beach erosion thresholds are expected to become more pronounced
during the morning high tides of Sunday and Monday.

Breezy north to northeast winds and high astronomical tides will
result in further rises of the river level at Astor keeping the
river in Moderate Flood Stage on Sunday and on Minor Flood Stage
through most of next week.

.SPOTTER INFORMATION STATEMENT...
Reports of coastal flooding and/or beach erosion will be greatly
appreciated.

Negron

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 coastal flood. Local standard time, as filed.

Coastal Flood, Volusia

When
November 6, 5:30 AM EST to November 9, 2:00 PM EST
Where
Volusia forecast zone
Reported by
Emergency Manager
Coordinates
29.063, -81.149 (the zone’s center; the record gives no point)

Coastal flooding occurred along the Volusia County coast after strong northeast winds and large breaking surf persisted for seven consecutive high tide cycles from November 6-9. The strong winds occurred in conjunction with the highest astronomical tides of the year, with the greatest total water levels observed on November 7-8. Many public beaches in the county were completely underwater during the time of high tide. Volusia County Emergency Management and local beach patrol reported minor to moderate beach erosion, closure of a few coastal roads due to water backing up from the Halifax River, and minor damage to wooden access ramps at the beaches.

Coastal Flood, Brevard

When
November 6, 5:30 AM EST to November 9, 2:00 PM EST
Where
Brevard forecast zone
Reported by
Emergency Manager

Coastal flooding occurred along the Brevard County coast after strong northeast winds and large breaking surf persisted for seven consecutive high tide cycles from November 6-9. The strong winds occurred in conjunction with the highest astronomical tides of the year, with the greatest total water levels observed on November 7-8. At Trident Pier (TRDF1), the highest observed water level was 2.76 FT MHHW on November 7th, and a secondary peak of 2.61 FT MHHW was observed on November 8th. Brevard County Emergency Management and local beach patrol reported minor to moderate beach erosion, and water approaching a few coastal roads due to water backing up from the Indian River. Significant water run-up occurred toward the dunes at many county beaches.

Coastal Flood, Indian River

When
November 6, 5:30 AM EST to November 9, 2:00 PM EST
Where
Indian River forecast zone
Reported by
Emergency Manager

Coastal flooding occurred along the Indian River County coast after strong northeast winds and large breaking surf persisted for seven consecutive high tide cycles from November 6-9. The strong winds occurred in conjunction with the highest astronomical tides of the year, with the greatest total water levels observed on November 7-8. Indian River County Emergency Management and local beach patrol reported minor beach erosion. The county also reported the most impacting beach erosion occurred after the peak of the total tide heights due to the compounding effects of the successive high tides taking their toll on the beaches. Significant water run-up occurred toward the dunes at many county beaches.

Coastal Flood, St. Lucie

When
November 6, 5:30 AM EST to November 9, 2:00 PM EST
Where
St. Lucie forecast zone
Reported by
Emergency Manager

Coastal flooding occurred along the Saint Lucie County coast after strong northeast winds and large breaking surf persisted for seven consecutive high tide cycles from November 6-9. The strong winds occurred in conjunction with the highest astronomical tides of the year, with the greatest total water levels observed on November 7-8. Saint Lucie County Emergency Management and local beach patrol reported minor beach erosion. Significant water run-up occurred toward the dunes at many county beaches.

Coastal Flood, Martin

When
November 6, 5:30 AM EST to November 9, 2:00 PM EST
Where
Martin forecast zone
Reported by
Emergency Manager

Coastal flooding occurred along the Martin County coast after strong northeast winds and large breaking surf persisted for seven consecutive high tide cycles from November 6-9. The strong winds occurred in conjunction with the highest astronomical tides of the year, with the greatest total water levels observed on November 7-8. Martin County Emergency Management and local beach patrol reported minor beach erosion. The county also reported the most impacting beach erosion occurred after the peak of the total tide heights due to the compounding effects of the successive high tides taking their toll on the beaches. Significant water run-up occurred toward the dunes at many county beaches.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985580, 985582, 985583, 985584, 985585.